The Eczema Center
 
 
 
Eczema Primer

Chapter 4. Anti-Histamine & Anxiolytic Therapy
Pruritus is one of the major features of atopic dermatitis with the associated scratching leading to excoriated, often superinfected lesions, bleeding, lichenification or nodular changes.  In addition, pruritus can cause significant sleep deprivation and impact on patient and caregiver quality of life.  Identifying and removing triggers of pruritus whenever possible is imperative. 

Systemic antihistamines and anxiolytics may be useful in the management of patients with atopic dermatitis primarily through their sedating effects and dosing at bedtime can avoid daytime drowsiness.  Diphenhydramine (Benadryl) and hydroxyzine (Atarax) are most commonly used with excellent safety profiles and are titrated to a dose that achieves the expected therapeutic effect.  Doxepin, a tricyclic antidepressant with a long half-life that is a histamine H1- and H2- receptor antagonist may be dosed 10-50 mg once in the evening, although it is generally reserved for severe patients. In general, second generation antihistamines have been less useful in atopic dermatitis, especially in controlling pruritus.  However, they may benefit patients with allergic triggers.  In a large study of young children with atopic dermatitis, treatment with cetirizine was shown to reduce the number developing asthma in the subgroups sensitized to house dust mite or pollen.

Treatment of atopic dermatitis with topical antihistamines and local anesthetics should be avoided because of potential sensitization.  Although in a one week multi-center, double-blind, vehicle-controlled study, topical 5% doxepin cream significantly reduced pruritus and sensitization was not reported, rechallenge with the drug after the 7-day course of therapy was not evaluated.  Since then, several case reports have documented allergic contact dermatitis to doxepin cream. If nocturnal itching and scratching remains severe, short term use of a sedative to allow adequate rest may be appropriate.  However, if this problem is causing patient or caregiver sleep deprivation or leading to frequent skin infection, intensifying skin care and even considering a short hospitalization may be appropriate..

     
         

 

 

 

 

 
Disclaimer